To the Editor: Dr Kiaii and colleagues1 described index cases of thrombocytopenia occurring during hemodialysis that led to an extensive investigation, culminating in the finding of an association between the use of electron-beam sterilized dialyzers and thrombocytopenia. We have some concerns and urge caution when interpreting the conclusions.
The hemodialysis process has been known to cause a decrease in platelet counts for a variety of reasons, including the effects of the dialyzer membrane, anticoagulation, clot formation and consumption of platelets, and bioincompatibility of components such as blood tubing and dialysate. Because the comparisons used historical controls over a period of several months, it is important to know whether any other changes in hemodialysis practices occurred during this period. Changes in vascular access from catheter or graft to fistula, dialysate composition from higher acetate to lower acetate, dialysate purity by a change in water treatment, use of a dialysate filter, or the dose or supply of heparin could significantly alter the platelet count. Thrombocytopenia in patients receiving hemodialysis may be more prevalent in those who receive hemodialysis through a catheter, related to the inflammatory milieu caused by the foreign body, chronic infection, or the anticoagulant used.